Winter Storm, Vilas
- When
- February 7, 2:00 AM CST to 10:00 PM CST
- Where
- Vilas forecast zone
- Reported by
- Unknown
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
A rapidly strengthening low pressure system moved from the southern Plains to central Lake Michigan, bringing heavy snow to northern and parts of central Wisconsin. There was less snow, but freezing rain and a wintry mix in east-central Wisconsin.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A rapidly strengthening low pressure system moved from the southern Plains to central Lake Michigan, bringing heavy snow to northern and parts of central Wisconsin. There was less snow, but freezing rain and a wintry mix in east-central Wisconsin.
Some of the highest snowfall totals included 8.2 inches in Rhinelander (Oneida Co.), 7.7 inches near Merrill (Lincoln Co.), 7.2 inches in Florence (Florence Co.), and 6.7 inches in Wausau (Marathon Co.). East-central Wisconsin received a wintry mix and freezing rain in addition to the snow. Snow amounts there were minor, but some locations received around one-quarter inch of ice accumulation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 6, 9:34 PM CST, 4 hours 26 minutes earlier.
Area Forecast Discussion...CORRECTED National Weather Service Green Bay WI 934 PM CST Wed Feb 6 2019 CORRECTED HEADLINE CODING Updated aviation portion for 06Z TAF issuance and new information added to update section .UPDATE... Issued at 912 PM CST Wed Feb 6 2019 Was close to delaying the onset of the Winter Storm Warning until 6 am, but OSH and ISW have come in with FZRA and UP. So will stay the course with a 06Z start but rework the wording to highlight that we'll only have light precipitation tonight and the worst conditions won't occur until tomorrow. The 00Z models are coming in and still present somewhat mixed signals for the locations of the rain/snow line during the period of heavy precipitation tomorrow. The extended run of the HRRR at 00Z was similar to the 18Z GFS with 5-6 inches of snow at GRB. The 00Z NAM maintains more of a warm layer and a FZRA/IP sounding. We are dealing with very subtle differences in temperature, basically flirting with the level of predictability of the models, so it's unlikely we will get this clearly resolved until we see how the precipitation behaves tomorrow morning. Edged snow totals N and W of GRB up a bit to try and sharpen the gradient in that area. Updated product suite will be out ASAP. UPDATE Issued at 618 PM CST Wed Feb 6 2019 The active pattern will continue as southwest flow sends another weather system into the area--this time a rapidly deepening cyclone that will race northeast from the Southern Plains on Thursday. Headlines for tonight are the first concern. A lead shortwave ejecting out of the Southwest U.S. upper trough was generating a band of mixed precipitation from near RST-MSN-RFD early this evening. That will continue lifting north during the evening-- crossing much of the area prior to the onset of the Winter Storm Warning. If the mixed precipitation transitions to mainly snow as it reaches the area, we'll be okay because it would only generate an inch or two of snow as it is likely to remain narrow and progressive. But freezing precipitation would have a much greater impact and would probably necessitate starting the Warning immediately. We currently have flurries in GRB, and thermal profiles are cold enough for snow if we get deep/cold enough saturation-- which may occur in the band. Will be watching the evolution of precipitation type as the band shifts north, and may need to start the warning early if we end up with mainly FZRA/FZDZ. But would prefer not to do that because... There is likely to be a significant lull in the precipitation behind the lead band and the main surge of precipitation with the primary cyclone. Will consider delaying the onset of the warning until early tomorrow morning (~ 6am) if we don't need it start it this evening. The final concern is precipitation type on Thursday. It's always tough when one of these rapid deepeners comes racing up just to your east. Periods of lighter precipitation across most of the area may be FZRA/FZDZ due to saturation being of limited depth. But there will be a period mid-day when the intense forcing shifts through that the saturation will be deep enough for ice crystals everywhere. Precip type will then be modulated by the presence or lack of an above freezing layer aloft. The concern is a swath from ATW-GRB and just to the northwest. Model forecast soundings in this area are generally within a degree or so of having all snow during the period of max lift. If that were to occur. A burst of 4-8 inches of snow could occur within a few hours mid-day, before the precip changes to FZDZ as the upper dry slot surges across from the south. The 18Z GFS actually shows this, with BUFKit showing a COB-11 snowfall of 6.6 inches at GRB between 15Z and 21Z. Do not plan any major forecast changes at this time, but will issue an SPS detailing some of the high-impact aspects of the forecast during the next 24 hours. && .SHORT TERM...Tonight and Thursday Issued at 209 PM CST Wed Feb 6 2019 Despite the departure of the snow that fell overnight, cloudy skies continued to plague the forecast area this afternoon. There won't be much of a respite from the active weather pattern as more precipitation is on the way later tonight and into Thursday as a low pressure system tracks to the southeast of the area. Precipitation will start later tonight as the region gets under the left exit region of a strong upper level jet with mid level isentropic lift as the warm air advection portion of the system approaches the western Great Lakes region. There will be issues saturating the atmosphere enough to create ice crystals, with quite a bit of freezing rain expected especially in the southern half of the forecast area. There will be a better chance for all snow across the north, however freezing rain will still be on the table according to model soundings. The brunt of the system will approach on Thursday as the low undergoes rapid cyclogenesis and deepens close to the rate of a "bomb". The area will be underneath the TROWAL on Thursday, with moderate to heavy precipitation rates during the late morning and afternoon hours. Precipitation type will be a mixed bag as dry air in the mid levels keeps freezing rain on the table for just about everywhere Thursday morning, with mainly snow across the north and west later Thursday afternoon when the main TROWAL arrives and the moisture becomes deep enough for mainly ice crystals to fall. Further east there will be issues getting all snow even Thursday afternoon as even when we saturate enough to get ice crystals, low level warm layers melt some of the snow to create sleet or melt it all the way for freezing rain. Overall this is a very complex forecast with many precipitation types expected from later tonight through the day on Thursday. Once the event is over snowfall totals are expected to range from 6 to 11 inches across north-central, with 4 to 8 inches across western portions of central, 3 to 5 across the rest of central and northeast, and up to 3 inches across east-central Wisconsin and the lake shore. In addition to the snow, ice accumulations could accumulate to around one quarter of an inch or more across east- central Wisconsin and the lake shore, with one to two tenths across central and northeast Wisconsin. Further north a few hundredths to up to a tenth of an inch is possible. Given this complex weather scenario will opt to issue a Winter Storm Warning instead of parsing out the different precipitation type scenarios with Ice Storm Warnings and Winter Storm Warnings. The thinking is if criteria is not reached on the snowfall front, it will be reached with the ice that is expected. Also if the storm track shifts it will make managing the headlines easier on subsequent shifts. If the forecast looks to be solid ice instead of snow, headlines can be adjusted for an Ice Storm Warning in subsequent forecasts. .LONG TERM...Thursday Night Through Wednesday Issued at 209 PM CST Wed Feb 6 2019 A lingering upper trough over the Great Lakes behind the departed storm will bring a bout of arctic air into WI for Friday through Monday. A new, strong upper trough is forecast to move inland into the western Great Lakes early next week and turn the mean flow to a southwest directions into WI, allowing for temperatures to moderate. There are timing issues with respect to the movement of this upper trough across the central CONUS during the Tue/Wed time frame with potential for heavy snow. Not as much cold air behind this system, thus temperatures to be at or slightly below normal mid-week. The strong surface low will continue to track northeast into southeast Canada with enough lingering lift and mid-level forcing from a cyclonic flow, to keep light snow in the forecast through Thursday evening. Additional snow accumulations to range from less than one-half inch over southern sections of the forecast area, to a couple of inches across far northeast WI. This would bring totals into the 1-3" range east-central WI, 7-11" northern WI. While synoptic snows end later Thursday evening, a wind shift to the west-northwest and strong CAA will lead to lake effect snow showers over north-central WI with up to an inch of accumulation over Vilas County. Min temperatures to drop into the zero to 5 below range central WI, around 5 above zero near Lake MI. Wind chills plummet into the -10 to -20 range with possible advisory conditions reached over central WI. The minor lake effect snow showers are expected to linger into Friday morning before starting to diminish as high pressure starts to build into the region from the Upper Midwest. Anticipate some sunshine to return on Friday (mainly in the afternoon), but with arctic air overhead, temperatures will be well-below normal. Look for readings to only reach around 5 above zero central WI, mainly 5 to 10 above zero eastern WI. This area of high pressure moves into the western Great Lakes Friday night, bringing mostly clear to partly cloudy skies, diminishing winds and very cold conditions. Near ideal radiational cooling conditions (plus the fresh snow) should allow temperatures to free-fall. Min temperatures to range from around 5 below zero near Lake MI, 15 to 20 below zero over the colder spots of north- central WI. As the surface high slides to our east on Saturday, winds will shift to the south and usher in some 'warmer' air aloft (8H temperatures climb into the -14 to -7C range by 00Z Sunday). This could bring a general increase in clouds and keep max temperatures to only the 10 to 15 above zero range over most of northeast WI. Saturday night will remain quiet and not as cold with more cloud cover acting as a blanket. A weak shortwave trough located well to our south on Sunday could bring a small chance for light snow into southern parts of the forecast area. Otherwise, plenty of clouds are expected over the region with max temperatures on Sunday to range from the middle to upper teens north-central WI, upper teens to lower 20s elsewhere. This little system exits Sunday evening, allowing high pressure to move into the Great Lakes for Sunday night through Monday. This should leave skies generally partly cloudy with temperatures running 5 to 10 degrees below normal. This would bring max temperatures on Monday into the upper teens to lower 20s. Confidence remains very low with respect to the next potentially big winter storm to move across the central CONUS/Great Lakes toward the middle of next week. The models are different with the timing of the storm, different with the storm track and potentially different with precipitation type. We will need to watch this system closely in the coming days as heavy snow will fall somewhere over the Upper Midwest/western Great Lakes Tuesday/ Tuesday night. For now, have followed the consensus solution which runs chance pops from Monday night through Tuesday night and possible lake effect snow showers over Vilas County on Wednesday as winds shift to the northwest behind the storm. Below normal temperatures should persist through Wednesday. && .AVIATION...for 06Z TAF Issuance Issued at 912 PM CST Wed Feb 6 2019 Widespread low-end MVFR conditions prevailed across the area late Wednesday evening. Little change is anticipated overnight. A rapidly deepening cyclone will race northeast from the Southern Plains Thursday, bringing widespread wintry weather to the area and creating poor flying conditions. && .GRB WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from midnight tonight to midnight CST Thursday night for WIZ005-010>013-018>022-030-031-035>040-045- 048>050-073-074. && UPDATE.........Skowronski SHORT TERM.....Kurimski LONG TERM......Kallas AVIATION.......Skowronski
Hazardous Weather Outlook National Weather Service Green Bay WI 956 PM CST Wed Feb 6 2019 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071200- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 956 PM CST Wed Feb 6 2019 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Periods of light snow and freezing drizzle will result in slippery roads overnight. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday Hazardous travel is expected Thursday into Thursday night due to heavy snow, sleet, and freezing rain. The bulk of the precipitation will fall as snow in north-central Wisconsin, transitioning to mainly freezing rain near the lake in east- central Wisconsin. The heaviest precipitation will move through from late morning through mid-afternoon, when travel could become very difficult. Wind chills may drop as low 20 below zero late Thursday night into Friday morning and to near 30 below zero Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotters are requested to forward snowfall and ice measurements to the National Weather Service in Green Bay. LMZ521-522-541>543-071200- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 956 PM CST Wed Feb 6 2019 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday Heavy freezing spray is expected at times during the next week. Skowronski
Special Weather Statement National Weather Service Green Bay WI 1001 PM CST Wed Feb 6 2019 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-070815- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 1001 PM CST Wed Feb 6 2019 ...SOME LIGHT WINTRY PRECIPITATION OVERNIGHT, THEN MUCH HEAVIER PRECIPITATION EXPECTED THURSDAY... A band of light snow and freezing rain will shift north across the area overnight. The precipitation should trend toward mainly snow as the band continues to move north into colder air. Freezing drizzle is expected in the wake of the band, and the freezing drizzle will likely increase late tonight. Overall precipitation amounts overnight are expected to be light, but the freezing drizzle will still result in slippery travel conditions. Precipitation should increase from southwest to northeast starting around daybreak on Thursday. A period of heavy precipitation is likely from late morning into mid-afternoon. The precipitation will fall as mainly snow with some intermittent periods of freezing drizzle across north-central Wisconsin. Central through northeast Wisconsin is likely to see snow with some periods of freezing rain and sleet. Primarily freezing rain and sleet are expected in east-central Wisconsin, though the precipitation could change to snow at times as well. The area of greatest uncertainty is along an axis from northwest of Oshkosh, to Appleton, to Green Bay, to Oconto. Temperatures aloft in this area are forecast to be very close to freezing as the heaviest precipitation moves through the area. A temperature difference of just a degree or two warmer or colder may make the difference between 1/2 inch of freezing rain and 4 to 8 inches of snow. Regardless of the form in which it occurs, the precipitation will fall heavily and create very hazardous travel conditions that will linger into the afternoon commute. Anyone who will be driving Thursday should expect deteriorating travel conditions after the morning commute. Be sure to monitor later forecasts and statements on this developing weather situation. Skowronski
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
108 AM CST THU FEB 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM SNOW WESTON 44.90N 89.57W
02/06/2019 M0.4 INCH MARATHON WI BROADCAST MEDIA
SNOW TOTAL SO FAR. SOME FREEZING DRIZZLE FELL EARLIER IN
THE NIGHT.
&&
MGThe national radar mosaic for the moment the first event began.
15 winter storm. Local standard time, as filed.
The highest snowfall totals in Oneida County included 8.2 inches in Rhinelander, 7.9 inches near McNaughton, and 7.0 inches at Lake Tomahawk.
The highest snowfall total in Florence County was 7.2 inches in Florence.
The highest snowfall totals in Lincoln County included 7.7 inches near Merrill and 7.2 inches at Rice Reservoir Number 2.
The highest snowfall totals in Marathon County included 6.9 inches 2 miles north of Wausau, 6.7 inches in Wausau, and 6.5 inches near Weston.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 804577, 804578, 804579, 804580, 804581, 804582, 804583, 804584, 804585, 804586, 804587, 804588, 804589, 804590, 804591.